Document Detail


Drug-induced thyrotoxic periodic paralysis.
MedLine Citation:
PMID:  16537816     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To report a case of iodine-induced (Jod-Basedow) hyperthyroidism leading to thyrotoxic periodic paralysis (TPP). CASE SUMMARY: A 64-year-old white male, one day status-post-cardiac catheterization, presented to the local emergency department with profound weakness of his extremities and an inability to stand on his own. Pertinent laboratory test results included a potassium level of 3.0 mEq/L. Treatments of oral and intravenous potassium supplementation resulted in his complete recovery. Two days later he was diagnosed with hyperthyroidism and subsequently treated with nadolol 40 mg daily and methimazole 20 mg daily. At time of writing, the patient remained euthyroid, receiving no antithyroid medications. There had been no further reports of paralysis in the 6 years since his original presentation. The Naranjo probability scale indicated a probable relationship between the patient's episode of TPP and his exposure to the iodinated contrast dye. DISCUSSION: TPP is an uncommon manifestation in white patients with hyperthyroidism. Iodine-induced TPP is even more rare, with only 2 such cases reported as of November 2, 2005. In this case, Jod-Basedow hyperthyroidism was induced by the iodine-containing dye that the patient received during cardiac catheterization. Soon after the dye was administered, he developed TPP. CONCLUSIONS: Clinicians should be aware not only of potential causes of drug-induced thyroid disease, but also of the potential for drug-induced hyperthyroidism leading to TPP. The diagnosis of TPP should be considered in patients presenting with acute onset of extremity weakness or paralysis and hypokalemia. Quick diagnosis and prompt treatment of TPP can prevent life-threatening complications of this treatable and curable disorder.
Authors:
Michael P Kane; Robert S Busch
Related Documents :
19786266 - Prevalence of unknown peripheral arterial disease in patients with coronary artery dise...
9039336 - Bone mineral density in relation to glucocorticoid substitution therapy in adult patien...
Publication Detail:
Type:  Case Reports; Journal Article     Date:  2006-03-14
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  40     ISSN:  1060-0280     ISO Abbreviation:  Ann Pharmacother     Publication Date:  2006 Apr 
Date Detail:
Created Date:  2006-04-05     Completed Date:  2006-06-01     Revised Date:  2006-10-13    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  United States    
Other Details:
Languages:  eng     Pagination:  778-81     Citation Subset:  IM    
Affiliation:
Department of Pharmacy Practice, Albany College of Pharmacy, Albany, NY 12208, USA. kanem@acp.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Contrast Media / adverse effects*
Humans
Hypokalemic Periodic Paralysis / drug therapy,  etiology*
Iodine / adverse effects*,  diagnostic use
Male
Middle Aged
Potassium Chloride / administration & dosage,  therapeutic use
Thyrotoxicosis / chemically induced*,  complications
Chemical
Reg. No./Substance:
0/Contrast Media; 7447-40-7/Potassium Chloride; 7553-56-2/Iodine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Fetal exposure to 3,4-diaminopyridine in a pregnant woman with congenital myasthenia syndrome.
Next Document:  Simvastatin-amiodarone interaction resulting in rhabdomyolysis, azotemia, and possible hepatotoxicit...